My posts are usually driven by things that happen throughout my week -- my feelings, a particular experience or event, a discussion, my progress and recovery. But this post became clear to me soon after I published last week’s post, "Now & Then."
A handful of women who I know have been experiencing hip pain since having Mirena (IUD) inserted.
Google is my (and your) friend. If you started experiencing hip pain after Mirena, I am strongly confident that, yes, Mirena caused, or is causing it. It’s important for you to know that you are not alone!
Here are just a few threads where women have discussed hip, leg and back (or joint) pain after using Mirena:
If you still aren't convinced, then google "Mirena and joint (or hip) pain." Do you really think that all of these women (and possibly you) are experiencing hip pain by coincidence?
But it didn't help.
I had several MRI's, which revealed Avascular Necrosis (or bone deterioration caused by a lack of blood supply). Avascular Necrosis is caused by something external to the body (such as an infection or toxin). So, something caused my body to go awry and essentially attack itself.
For me being 33 (32 when it began), my doctors never would have diagnosed me with AVN from the get go -- it mostly affects people in their 60s, and it is typically caused by Lupus, chemotherapy, long-term steroid use or deep sea diving. For the record, I’ve never had or done any of those (though deep sea diving sounds like fun!)
Lupus is an Autoimmune Disease. And if you google “Mirena and Autoimmunity” than you will discover that the silicone in Mirena is the same as the silicone used in breast implants. Studies have shown that when silicone is leaked into the body, it sends the body into an autoimmune state.
If you are experiencing hip pain (or any joint pain), that doesn't mean that you are developing Avascular Necrosis. While I can tell you that I’m positive that Mirena is what’s causing your pain, I can’t tell you why your pain exists.
By connecting with hundreds of women (online), I can tell you that some women develop Rheumatoid Arthritis (another Autoimmune Disease) or Osteoarthritis after using Mirena. Others say that the joint pain disappears almost immediately after having Mirena removed. It’s possible that in your case, the pain really is inflammation (bursitis) and a cortisone shot could do the trick. It’s also possible that the joint pain you are experiencing is related to the hormones used in Mirena. Joint pain is a common side effect of a hormonal imbalance. I have also read a paper that discusses "Silicone Arthritis."
If you have Mirena removed and the pain persists, if you have a cortisone shot and the pain returns, if you have a “clear” x-ray but you are convinced that something is wrong, my advice would be to insist on an MRI. They are expensive (even with insurance). But if you want to rule out Avascular Necrosis or Arthritis, you will need an MRI.
If you want to rule out autoimmune diseases or inflammation, you will need blood tests (and you may need to be referred to a rheumatologist to get them). I would suggest being tested for ANA (to indicate an autoimmune issue) and ESR or CRP, C-Reactive Protein (an inflammatory marker).
My blood tests in February (almost 3 months post-removal) revealed that I was ANA (Antinuclear Antibody) positive and have elevated ESR (erythrocyte sedimentation rate) levels. I also tested with high levels for Sjogren's Syndrome, which is an Autoimmune Disease that women have been known to test positive for after silicone is released into the body.
After giving my body some more time to “detox,” I plan to be re-tested. I have read that it takes about 24 months for all of the toxins from Mirena to naturally leave your body. You can speed up the process by doing a detox program (supplements) and by eating natural foods (I drink fruit smoothies with a dash of spinach ... you can’t taste the spinach, promise!)
I can’t say for sure why my Mirena experience resulted in Avascular Necrosis. I know I am not the only one who developed AVN after using it, though there doesn’t seem to be an overwhelming amount of us. It could have been a genetic predisposition for autoimmune diseases that I was unaware of. Or it might have been because I was so tiny to begin with (“100 pounds soaking wet,” as most say).
I’ve already discovered from one study that women who are between 82.5-124 pounds receive 1.5-fold more of the intended daily release of Levonorgestrel (LNG, the active ingredient) from Mirena, and that, if you are within this weight range OR of reproductive age, it may systemically affect the body, meaning the entire body (which is not supposed to do).
But regardless of a possible genetic predisposition or my low body weight, I believe with all of my heart (and brain) that I would not have developed Avasular Necrosis without Mirena triggering my body into an autoimmune state ... especially since the deterioration in my left shoulder stopped once I had it removed.
It was as if I blinked my eyes, and all of sudden, I couldn’t walk or use my right arm anymore. Sometimes, all I want to do is hit the rewind button. Since that is not an option, I have to focus forward.
At least if I have to experience this, I am still able to possibly help others. That has really been my saving grace since I feel so physically helpless. I desperately hope that if you are using (or did use) Mirena and you are experiencing hip pain, that it is just a hormonal reaction, and that it will go away WHEN (not “if,” I hope) you have Mirena removed.
If anyone would like to contact me, please do so at firstname.lastname@example.org.
When I started this blog it was, and still is, a way to reflect on my own experience. But it has certainly become more than that, because every time I am contacted by someone who was affected negatively by Mirena, I realize that hundreds of us are left to find our own answers and support. And I feel truly blessed to provide that type of outlet to anyone.
On a positive note, my husband and I had our first slow dance together in 9 months at a wedding this past weekend. He was pretty much holding me up, but it was still a great moment. I hope I never take those moments for granted again.
“Teach me good judgement and knowledge, for I believe in your commandments.”
-- Psalm 119:66